Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 15, 2021Allen County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 15, 2021, 2:20 PM CDT for Allen County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 2:20 PM CDT (19:20 UTC)
Expired
Jul 15, 2021, 2:45 PM CDT
In force
25 min
Issued by
NWS Wichita, KS

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 150 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS83 KICT 151920
SPSICT

Special Weather Statement
National Weather Service Wichita KS
220 PM CDT Thu Jul 15 2021
 
KSZ072-096-151945-
Neosho KS-Allen KS-
220 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 245 PM CDT.

* At 216 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Chanute...moving northeast at
  20 mph.

* Wind gusts up to 50 mph will be possible with this storm. A brief 
  funnel will be possible with this storm.

* Locations impacted include...
  Chanute, Erie, Savonburg, Elsmore, Stark and Petrolia. 

LAT...LON 3758 9544 3774 9550 3791 9516 3788 9508
      3772 9509 3757 9509
TIME...MOT...LOC 1919Z 247DEG 16KT 3769 9537 

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 15, 12:45 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 15, 12:45 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1245 PM CDT Thu Jul 15 2021

.SHORT TERM...(Today through Saturday night)
Issued at 315 AM CDT Thu Jul 15 2021

BOTTOM LINE UP FRONT:   Much high chances for convection over the
short term with very heavy rain likely.  Main focus to he rain
appears to be South Central and Southeast Kansas. Localized flooding
is a possibility. Severe weather can't be ruled out.

The short term will be very active in comparison to the past several
days.  Current satellite imagery shows the approaching front making
its slow push into the CWA.  Moisture transport ahead of the front
still looks strong and will continue through the short term.  As
such, POPs will remain high for Thursday but the main question will
be the residence time and/or the number of rounds of convection.
Current radar and satellite imagery are showing a line of
convection stretched across the Northern Central and Western Kansas.
The short term CAMS are handling this fairly well and bring this
convection through the CWA during the morning hours today.  The CAMS
differ on the handling of the convection during the afternoon and
evening today.  The ECMWF/GFS/Canadian families are not bullish on
much for the afternoon.  In contrast, the NAM and especially the NAM
members of the CAMS are very bullish on this convection.  Based on
current radar data, which shows a developing MCV in the Panhandle of
Oklahoma, it appears the NAM families have the right idea.  As such,
leaned toward the NAM solution at this time.  The NAM solution also
opens up the possibility for a sustained heavy rainfall over parts
of the CWA.  Current track of the developing MCV would place it over
South Central and into Southeast Kansas during the afternoon.  The
presence of the MCV over the region during the afternoon, a time
where heating will be at maximum and a generally uncapped
atmosphere, indicates some convection could go upscale to severe
levels. Unfortunately, the shear and general lapse rates are rather
paltry. As such, the severe threat looks to limited to an isolated
chance. The main severe threat looks to 60 mph winds and heavy rain.
The presence of the MCV collocated with the very heavy PWs raises
the likelyhood of flooding issues. Area flooding looks to be the
primary threat with some river flooding possible as well.
Temperatures are likely to be kept in check for today as well and
could be a few degrees cooler than current forecast.

Friday and Saturday will remain active but are not likely to be as
active.  The main front will push through the region Thursday night
and will help dry the atmosphere out for a period of time.  PW
values are expected to drop below 1.2 inches for Friday.
Additionally, forcing, instability and shear are all very limited.
This lends to a fairly dry day for Friday.  Friday night and into
Saturday, the front is expected to drift back into the CWA and will
be accompanied by some weak moisture advection as well.  By
Saturday afternoon, lapse rates will improve into the 6-8 Degrees/km
and PW values will recover into the 1.5-2 inch range.  CAPE values
are better but still fairly weak hovering in the 1000-1500 J/Kg
range. This makes it difficult to see what will kick off convection.
At this time, it appears it will have to be the weak forcing of the
front.  Once convection starts, it should be able to sustain itself
as the mid and upper levels will likely support it.  Some strong
thunderstorms are possible during the afternoon Saturday. Saturday
night could be come much more active as the models are indicating a
wave will move through the region along the front. This is likely to
intensify the shower and thunderstorm activity.  Some of this
activity could contain an isolated severe thunderstorm.  The main
threat again looks to be 60 mph winds and very heavy rain.  The GFS
is the most bullish on this activity.  The ECMWF also has this
activity but is not as intense.   This set up does indicate that
flooding will likely be an issue Saturday afternoon and into the
overnight hours.

Metzger

.LONG TERM...(Sunday through Wednesday)
Issued at 315 AM CDT Thu Jul 15 2021

The extended range will have an active start with the residual
convection from Saturday night.  This activity does look to diminish
fairly quick by Sunday evening.  The ECMWF and GFS families both
indicate the front will push through the CWA and to the south. This
will allow another Canadian high pressure to build to the northeast
of the region.  This will allow some mid level CAA to develop over
the CWA and will knock temperatures back down below normal for much
of next week.  This is expected to last for a few days and mid to
late next week, WAA advection is expected to return and allow
temperatures to return to normal.  Precipitating chances will drop
off with Sunday and Monday having the best chances.  Any convection
that occurs on Sunday/Monday is not expected to be as intense as the
today's activity.  By Tuesday, POPs will drop off and bring the wide
spread convection to a halt for the remainder of the extended range.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Jul 15 2021

Low pressure continued to hover over portions of SC KS. This was
pushing across an area of moderate to heavy rain for much of the
area. KICT and KHUT have cleared the precipitation for now and it
should be moving into KCNU shortly. The frontal boundary extends
to the NE across portions of central KS into the far NE sections.
Some clearing or thinning of the clouds is occurring behind and
along the boundary. This should destabilize the environment to
trigger more TRW this afternoon. Main issue will be downburst
winds in and around the rainshafts. However, KICT and possibly
KHUT and KCNU may experience slightly stronger storms where a
little better instability is present and low end severe hail is
also possible. Heavy rains are likely in all areas with the
trw/rw, so vsbys could become an issue. Models hint at low cigs
between 1k to 1.5K towards 12z. I have edged in that direction but
not totally due to lower confidence. Later tafs will have a better
grasp. Towards the end of the taf fcst, the skies should begin to
clear or thin out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    85  69  88  71 /  80  50  10  30
Hutchinson      83  66  88  68 /  70  40  10  20
Newton          83  66  87  68 /  80  50  10  30
ElDorado        85  67  85  69 /  90  70  20  30
Winfield-KWLD   86  69  87  70 /  80  60  20  30
Russell         83  64  88  67 /  40  10  10  20
Great Bend      81  64  86  67 /  60  20  10  20
Salina          83  66  90  67 /  70  40  10  20
McPherson       83  65  87  67 /  80  40  10  20
Coffeyville     90  71  87  70 /  60  90  50  40
Chanute         86  69  85  70 /  80  90  40  30
Iola            86  69  84  70 /  80  90  40  30
Parsons-KPPF    87  70  87  70 /  70  90  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for KSZ049-051>053-067>072-082-
083-091>096-098>100.

&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...CWH
Hazardous weather outlook, Jul 15, 12:39 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1239 PM CDT Thu Jul 15 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161745-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1239 PM CDT Thu Jul 15 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to develop through
the day and into the evening hours. Some of these storms could
contain very heavy rain possibly producing localized flooding. The
flooding risk will be along and east of a line from Mcpherson, to
Hutchinson to Harper. A flood watch has been issued, see the latest
bulletin for details. Additionally, an isolated severe thunderstorm
can't be ruled out with the primary threat being 60 mph winds.
However, any storms that develop in far south central sections may
experience hail up to the size of quarters in the isolated storms. A
brief funnel is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will continue to be possible Friday afternoon and
evening through Tuesday. There will be the potential for these
storms to contain very heavy rain Saturday through Monday.
Localized flooding can't be ruled out. Some storms Saturday night
and into Sunday may have an isolated severe storm. The main threat
from these storms will be 60 mph winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jul 15, 10:27 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1027 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HEAVY RAIN       2 S NEW CAMBRIA         38.85N 97.51W
07/15/2021  M2.97 INCH       SALINE             KS   COCORAHS

            24-HOUR TOTAL.

0621 AM     HEAVY RAIN       3 SSE SALINA            38.78N 97.59W
07/15/2021  M2.00 INCH       SALINE             KS   TRAINED SPOTTER

0700 AM     HEAVY RAIN       3 ENE SALINA            38.83N 97.57W
07/15/2021  M2.28 INCH       SALINE             KS   COCORAHS

            24-HOUR TOTAL.

0700 AM     HEAVY RAIN       2 NW NEW CAMBRIA        38.90N 97.53W
07/15/2021  M2.54 INCH       SALINE             KS   COCORAHS

            24-HOUR TOTAL.

0700 AM     HEAVY RAIN       5 NW NEW CAMBRIA        38.93N 97.56W
07/15/2021  M2.45 INCH       SALINE             KS   COCORAHS

            24-HOUR TOTAL.

0723 AM     HEAVY RAIN       2 E STRONG CITY         38.40N 96.50W
07/15/2021  M2.00 INCH       CHASE              KS   BROADCAST MEDIA

&&
Special weather statement, Jul 15, 2:02 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
202 PM CDT Thu Jul 15 2021

KSZ053-151930-
Chase KS-
202 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Chase County in east central Kansas...

* Until 230 PM CDT.

* At 159 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 13 miles east of Burns, or 15 miles
  east of Florence...moving northeast at 15 mph.

* Wind gusts up to 50 mph will be possible with this storm. A brief
  funnel will be possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Bazaar and Matfield Green.

LAT...LON 3819 9635 3815 9636 3808 9655 3809 9672
      3819 9680 3839 9651
TIME...MOT...LOC 1901Z 237DEG 15KT 3816 9666

BUTLER
Special weather statement, Jul 15, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
220 PM CDT Thu Jul 15 2021

KSZ072-096-151945-
Neosho KS-Allen KS-
220 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 245 PM CDT.

* At 216 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Chanute...moving northeast at
  20 mph.

* Wind gusts up to 50 mph will be possible with this storm. A brief
  funnel will be possible with this storm.

* Locations impacted include...
  Chanute, Erie, Savonburg, Elsmore, Stark and Petrolia.

LAT...LON 3758 9544 3774 9550 3791 9516 3788 9508
      3772 9509 3757 9509
TIME...MOT...LOC 1919Z 247DEG 16KT 3769 9537

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:37 AM CDTAreal Flood WarningICTSaline3 hr
Jul 15, 3:08 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more31 hr
Jul 15, 2:02 PM CDTSpecial Weather StatementICTChase28 min
Jul 15, 4:38 PM CDTSpecial Weather StatementICTWilson67 min
Jul 15, 5:41 PM CDTSpecial Weather StatementICTWilson64 min
Jul 15, 6:08 PM CDTSpecial Weather StatementICTSedgwick52 min
Jul 15, 6:34 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick44 min
Jul 15, 6:38 PM CDTSpecial Weather StatementICTNeosho37 min
Jul 15, 6:53 PM CDTSevere Thunderstorm WarningICTNeosho25 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.